Alert archive / New York / Wind Advisories in 2025

Wind Advisory 7, NWS Buffalo, NY

March 19, 2025Jefferson County, Lewis County, New York

NWS Buffalo, NY issued this wind advisory at Mar 19, 2025, 3:02 AM EDT for Jefferson County, Lewis County, New York. It took effect at Mar 19, 2025, 10:00 PM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Mar 19, 2025, 3:02 AM EDT (07:02 UTC)
In effect from
Mar 19, 2025, 10:00 PM EDT
Expired
Mar 20, 2025, 2:00 PM EDT
In force
16 hr
Issued by
NWS Buffalo, NY

Counties Jefferson County, NY, Lewis County, NY

The radar

The Ft Drum radar (KTYX), 16 km from the middle of the area, began a volume at 07:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 7.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2025-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2025-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2727 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

845 
WWUS71 KBUF 190702
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
302 AM EDT Wed Mar 19 2025

NYZ007-008-191915-
/O.NEW.KBUF.WI.Y.0007.250320T0200Z-250320T1800Z/
Jefferson-Lewis-
Including the cities of Watertown and Lowville
302 AM EDT Wed Mar 19 2025

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 2 PM EDT 
THURSDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Jefferson and Lewis Counties.

* WHEN...From 10 PM this evening to 2 PM EDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Strongest wind gusts will be localized over 
  the northern slopes of the Tug Hill Plateau and western 
  Adirondacks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

HSK
3 follow-up statements
595 
WWUS71 KBUF 191815
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
215 PM EDT Wed Mar 19 2025

NYZ007-008-200600-
/O.CON.KBUF.WI.Y.0007.250320T0200Z-250320T1800Z/
Jefferson-Lewis-
Including the cities of Watertown and Lowville
215 PM EDT Wed Mar 19 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 2 PM 
EDT THURSDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Jefferson and Lewis Counties.

* WHEN...From 10 PM this evening to 2 PM EDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Strongest wind gusts will be localized over 
  the northern slopes of the Tug Hill Plateau and western 
  Adirondacks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

RSH
734 
WWUS71 KBUF 200152
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
952 PM EDT Wed Mar 19 2025

NYZ007-008-201800-
/O.CON.KBUF.WI.Y.0007.250320T0200Z-250320T1800Z/
Jefferson-Lewis-
Including the cities of Watertown and Lowville
952 PM EDT Wed Mar 19 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THURSDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Jefferson and Lewis Counties.

* WHEN...Until 2 PM EDT Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Strongest wind gusts will be localized over 
  the northern slopes of the Tug Hill Plateau and western 
  Adirondacks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

DRT
489 
WWUS71 KBUF 201801
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
201 PM EDT Thu Mar 20 2025

NYZ007-008-201915-
/O.EXP.KBUF.WI.Y.0007.000000T0000Z-250320T1800Z/
Jefferson-Lewis-
Including the cities of Watertown and Lowville
201 PM EDT Thu Mar 20 2025

...WIND ADVISORY HAS EXPIRED...

The threat of strong winds has ended, therefore the Wind Advisory 
has been allowed to expire.

$$

RSH

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this wind advisory went out at Mar 19, 1:30 AM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Mar 19, 1:30 AM EDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
130 AM EDT Wed Mar 19 2025

.SYNOPSIS...
Fair dry weather will be in place throughout the region through at
least Wednesday evening...as high pressure will remain in place
along the eastern seaboard. Meanwhile...a deepening southerly flow
will direct warmer air in our direction with the mercury reaching
well into the 70s for many of the western counties. The next deep
storm system will track by to our west on Thursday...and this will
push a series of cold fronts through our region which will support
some widespread rain.

&&

.NEAR TERM /THROUGH TODAY/...
High pressure extending down the eastern seaboard will maintain fair
dry weather throughout our region overnight with just some
passing cirrus. It will be notably milder than recent nights
though...a precursor of what we can expect on Wednesday.
Temperatures tonight will only bottom out in the low to mid 40s
over the western counties...with the 30s to near 40 east of Lake
Ontario.

Wednesday will feature the warmest temperatures of the week...as a
thermal ridge will build across the lower Great Lakes. H85 temps
will soar to between +10C and +12C...which fully mixed would yield
max temps in the mid to upper 70s. Will thus continue to aim well
above most forecast packages...which will place our forecast area in
the upper quartile of the forecast envelope. Southerly downslope
flow will continue to increase...giving an added boost of
compressional warming to the lake plains. Expect highs in the low to
mid 70s in most areas, with mid to upper 60s limited to higher
terrain. The southerly wind will direct most of the cooling
influence from Lake Erie and Lake Ontario into Canada. Winds will
gust in the 25-35 mph range Wednesday afternoon and again overnight
Wednesday night, strongest in downslope areas.

A deep...mature storm system will then track by to our west during
the course of Wednesday night while slowly weakening. This will keep
a very mild southerly flow over our region which will hold overnight
temperatures near or above 50 in most areas. The first of two cold
fronts extending southward from the aforementioned surface low will
cross Lake Erie and southern Ontario during the wee hours of
Thursday. Showers will break out ahead of this boundary for sites
west of the Genesee valley.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
Thursday and Thursday night upper level troughing will continue to
sharpen and take on more of a negative tilt as it pivots across our
area and eventually into eastern New York/western New England. As it
does so...the initial elongated surface low will gradually slide its
pair of cold trailing cold fronts across our region between Thursday
and Thursday evening...with secondary surface cyclogenesis taking
place along the mid-Atlantic and southern New England coastlines
Thursday night.

As these features translate eastward...they will help to lift an
antecedent swath of moisture of subtropical origins...thereby
leading to 6-8 hour period of fairly widespread light rain that will
cross our region from west to east. Based on the amount of available
moisture (PWATs of near 1 inch) and the quality of the forcing
provided by the surface and upper-level features...have pushed PoPs
further up into the categorical range areawide. The best rain
chances currently appear to come between Thursday morning and early
Thursday afternoon across far western New York...late morning and
mid-late afternoon across the Finger Lakes...and Thursday afternoon
and early Thursday evening east of Lake Ontario...with this timing
slowing a little further given the continued increasing negative
tilt and slightly slower overall eastward progression to this system
seen in the latest guidance.

Immediately in the wake of the main swath of rain...lingering
upsloping will keep some lighter precip going across the higher
terrain east of both lakes for a time (mainly Thursday afternoon
east of Lake Erie and Thursday evening east of Lake Ontario)...with
this then fading out from west to east Thursday night as surface-
based ridging and associated drier air/subsidence begins building in
behind the departing system. The incoming drier airmass and
subsidence will also help to greatly mute any possible lake response
later Thursday night...just as temps aloft get marginally cold
enough to support such.

As for temps Thursday and Thursday night...these will start out
rather mild out ahead of the initial cold front on Thursday...with
fairly widespread highs in the mid-upper 50s across the far west and
in the upper 50s-mid 60s across our central and eastern zones.
Following the passage of this first boundary...steady cold air
advection will send readings steadily downward through the balance
of Thursday and Thursday night...with readings eventually bottoming
out in the mid-upper 20s in most locations by Friday morning. This
should result in the rain mixing with and eventually changing to
snow as it winds down Thursday night...possibly resulting in up to
an inch of accumulation across the Tug Hill/western Adirondack
foothills east of Lake Ontario...and maybe a dusting to a few tenths
of an inch across the higher terrain east of Lake Erie. Elsewhere
expect little or no accumulation.

There may also be a short period of rather windy conditions across
far western New York Thursday afternoon as cold advection increases
and winds turn more southwesterly/the pressure gradient tightens
with the approach/passage of the secondary cold front...with more
efficient downward momentum transport and funnelling effects
possibly helping to briefly produce some 35-45 mph gusts from the
Lake Erie shoreline across portions of the Niagara Frontier. These
winds should then quickly diminish following the passage of the
secondary cold front late Thursday afternoon and early Thursday
evening.

On Friday the aforementioned surface ridge will build eastward
across our area...with attendant drying/warming/subsidence and
strong late March diurnal influences helping to quickly squelch
whatever meager lake response there is southeast of the lakes...
which at this point appears to be limited to just some lower cloud
cover. Otherwise we can expect a dry and cooler day with highs
ranging from the upper 30s across the higher terrain to the lower
and mid 40s across the lower elevations. Dry and quiet weather
should then follow for Friday night as the surface ridge slowly
drifts east to eastern New York...with lows expected to range from
around 30 east to the mid 30s along the Lake Erie shoreline as a
milder return flow begins to set up behind the departing ridge axis.
At this point still expect the next system to hold off until during
the day Saturday...more details on that follow below.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
A pair of troughs will rotate across the Great Lakes Region Saturday
through the start of early next week, with a brief period of ridging
in between each trough's passage. Overall this will support periods
of cool and wet weather, with a potential for some winter weather.

Diving into the details, a fast moving trough and associated cold
front will slide across the region Saturday, supporting chances for
widespread rain/snow. After a brief lull in active weather Sunday,
due to mid-level ridging passing across the region, the next mid-
level trough as corresponding surface low will slide northeast out
of the Ohio Valley and just west of New York State. With this
system, expect chances for rain and snow to return to the region.

Temperatures throughout the weekend and into the start of next week
will average near to slightly below normal.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
Widespread VFR conditions will be in place through Wednesday evening.

A low level jet will continue move into the region through
Wednesday. Low level wind shear is possible into early Wednesday
morning as surface winds remain south-southeast and under
10kts. The greatest risk will be across the Niagara Frontier
(KBUF/KIAG/KJHW.) Good diurnal mixing will create breezy
conditions at the surface Wednesday. The strongest winds will be
across the higher terrain of western and north- central NY.
Surface winds will subside into Wednesday evening, with the
exception of downslope regions (KDKK/KART) where gusts may reach
+35 knots. Low level wind shear is possible at TAF sites
Wednesday night as winds aloft increase to 50kts between 1-2k
feet.

Outlook...

Late Wednesday night...VFR. Scattered showers over the far
western counties late. Thursday...VFR/MVFR. Rain. Windy.
Thursday night...MVFR/IFR with rain showers changing to snow
showers. Breezy. Friday...Mainly VFR but with MVFR cigs east of
the Genesee valley in the morning when there can be some snow
showers. Saturday...Mainly VFR with a chance of rain showers.
Sunday...VFR conditions.

&&

.MARINE...
High pressure will remain anchored along the eastern seaboard
through Wednesday with increasing southerly flow over the lower
Great Lakes. Winds will remain relatively light through tonight,
then increase Wednesday, approaching Small Craft Advisory criteria
toward the east end of Lake Ontario later Wednesday afternoon and
Wednesday night.

A strong cold front will sweep east across the lower Great Lakes
late Wednesday night and Thursday. Moderate southerlies ahead of the
front will become southwest and west behind the front and increase
Thursday, before veering northwesterly Thursday night into Friday.
This will bring a period of Small Craft Advisory conditions for both
lakes: For Lake Erie, this would be mainly later Wednesday night
through some or all of Thursday night. For Lake Ontario, this would
be Thursday through a portion of Friday, just depending on location.

&&

.HYDROLOGY...
High flows will continue into Thursday along the middle and
lower reaches of the Black River in Lewis and Jefferson
counties. A River Flood Warning remains in effect. Flooding
will be minor, with the forecast point at Watertown expected to
crest in the lower end of minor flood stage. At these levels,
flooding is mainly limited to agricultural land along the river
and a few secondary and side roads. Water may approach a few
commercial properties in Dexter with levels just exceeding the
10 foot flood stage.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...Hitchcock/HSK/JM/RSH
SHORT TERM...JJR
LONG TERM...EAJ
AVIATION...HSK
MARINE...Hitchcock/JM
HYDROLOGY...Hitchcock/JM
Hazardous weather outlook, Mar 18, 4:15 AM EDT, 22 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
415 AM EDT Tue Mar 18 2025

NYZ001>008-010>014-019>021-085-190930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
415 AM EDT Tue Mar 18 2025

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-SLZ022-024-190930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
415 AM EDT Tue Mar 18 2025

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-190930-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
415 AM EDT Tue Mar 18 2025

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 4:04 AM EDTSmall Craft AdvisoryBUF61 hr
Mar 19, 2:50 PM EDTRed Flag WarningBUFAllegany, Cattaraugus, Chautauqua, Chemung, Erie, Livingston and 6 more5 hr

Nearby

Wind Advisories in New York, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.